If you’ve ever glanced at the label on your medicines, including Percocet, you have probably seen warnings on some of them, against potential interactions with alcohol. There’s a reason for that cautionary note. Alcohol and prescription painkillers like Percocet make dangerous bedfellows. News reports of fatalities from mixing the two should stand as testimony to just how bad things can get, but if you’re wondering why mixing medications like Percocet with alcohol is probably a bad idea, read on.
What Is Percocet?
Percocet is a form of opioid or narcotic painkiller made from oxycodone hydrochloride, combined with acetaminophen. It is usually prescribed for moderate to severe pain that isn’t easily managed by other milder painkillers or OTC pain relievers. Oxycodone, its main component, is a semi-synthetic painkiller that’s used widely in the United States, as well as Europe and Australia.
Because of its opioid base Percocet can be addictive, especially if taken for a prolonged period of time, as is the case for many with chronic pain or major illnesses or conditions that need sustained intake. The trouble is oxycodone quite often,
According to the CDC, a whopping 11,693 drug-poisoning deaths were reported in 2011, due to opioid analgesics like oxycodone. The number of such deaths per 100,000 people has also quadrupled between 1999 and 2011. Reason enough to have you concerned.2
What Happens When You Have Alcohol Along With Your Pills?
The National Institute of Drug Abuse warns that opioid analgesics can be addictive and, consequently, dangerous if you take them incorrectly. Sometimes, to increase the euphoria that is referred to as a “high”
Even if you don’t experience an overdose, you may still see some side effects that you should be wary of when you mix alcohol with Percocet.4 Here’s what to watch out for:
- Trouble with breathing
- Impaired motor control
- Trouble remembering things
The other problem with alcohol and oxycodone is the combined effects accentuate or heighten any adverse side effects of the drug. So what are these signs of an overdose that could result from mixing the two? Here are some of the things you may experience with the drug overdose5:
- A drop in respiratory
- Cyanosis or discoloration of your skin which may even turn blue, owing to inadequate oxygen supply or hampered circulation.
- Abnormal respiration or Cheyne-Stokes respiration where you may experience cycles of deeper followed by shallower respiration and even apnea(temporarily halting of breathing).
- Clammy and cold skin.
- Dilated pupils in case of insufficient oxygen to your tissues(hypoxia).
- Extreme drowsiness that could even become a stupor or coma.
- Flaccidity of skeletal muscle.
- Low blood pressure/hypotension
- Abnormally slow heartbeat(bradycardia).
If things get very bad, you may experience cardiac arrest, apnea, circulatory collapse, and if left unchecked, this could be potentially fatal. So you may want to banish any thoughts that “just one little drink” won’t do you any harm. If you’re already taking Percocet as regular medication, staying off the tipple may be well worth it.
|↑1, ↑3||America’s Addiction to Opioids: Heroin and Prescription Drug Abuse. National Institute of Drug Abuse.|
|↑2||Drug-poisoning Deaths Involving Opioid Analgesics: United States, 1999–2011. CDC.|
|↑4||Harmful Interactions: mixing alcohol with medicine. National Institute on Alcohol Abuse and Alcoholism.|
|↑5||PERCOCET- oxycodone hydrochloride and acetaminophen tablet. U.S. National Library of Medicine.|